Rhabdomyolysis is a rare but life-threatening complication of statin therapy. A 74-year-old man, treated with atorvastatin, developed rhabdomyolysis after the co-administration of fusidic acid and flucloxacillin. The patient recovered with supportive treatment and subsequently tolerated reintroduction of atorvastatin. Pharmacokinetic interactions can cause raised plasma statin concentrations, which can precipitate rhabdomyolysis in the presence of certain predisposing biological factors.
- fusidic acid
Statistics from Altmetric.com
Statins are commonly prescribed and well-tolerated drugs used in primary and secondary prevention of cardiovascular disease.1 Patients receiving long-term treatment are vulnerable to adverse events when new drugs are prescribed for other conditions, because of undesirable pharmacokinetic interactions. Rhabdomyolysis is the most serious complication, and this case report highlights the pharmacokinetic properties of statins that make such adverse events predictable.
A 74-year-old man with left ventricular dysfunction, coronary artery disease and moderate aortic stenosis was admitted with a 3-day history of generalised muscle pains and weakness. Examination revealed severe proximal muscle weakness and tenderness affecting all four limbs. The patient was unable to stand unaided.
He had type 2 diabetes mellitus with chronic renal impairment (creatinine concentration 147 µmol/l; estimated glomerular filtration rate 30 ml/min), hypertension, and hypercholesterolaemia treated with 40 mg atorvastatin taken at night for the past 4 years with no side effects. Six weeks previously he was diagnosed with left foot osteomyelitis. He had been taking fusidic acid (500 mg three times a day by mouth) and flucloxacillin (500 mg four times a day by mouth) for 40 days before admission. He was also taking long-term aspirin (75 mg once a day by mouth), clopidogrel (75 mg once a day by mouth), bisoprolol (5 mg once a day by mouth), spironolactone (25 mg once a day by mouth), amlodipine (5 mg once a day by mouth), furosemide (40 mg twice a day by mouth), insulin subcutaneously, lansoprazole (30 mg once a day by mouth), and erythropoietin (6000 units subcutaneously once a week).
On admission, his creatine kinase (CK) was raised at 3817 IU/l. His urine was dark and dipstick positive for blood, but erythrocytes were not seen on microscopy. Rhabdomyolysis was diagnosed, and subsequent electromyography supported the diagnosis (fig 1).
Atorvastatin, fusidic acid and flucloxacillin were stopped. The patient was treated with sodium bicarbonate and 0.9% saline infusions guided by monitoring of central venous pressure. CK activity peaked at 25 800 IU/l, with transient hyperkalaemia (5.5 mmol/l), hyperphosphataemia (2.03 mmol/l) and a 40% increase in creatinine concentration from baseline to 207 μmol/l. The biochemical abnormalities improved quickly with treatment, and CK had returned to normal after 2 weeks.
The patient was discharged 3 weeks later, mobilising independently after intensive physiotherapy. The osteomyelitis had resolved. He tolerated atorvastatin 20 mg by mouth at night, introduced 3 months after discharge.
Statins reduce cholesterol concentrations by inhibiting 3-hydroxy-3-methylglutaryl-coenzyme A reductase, a hepatic enzyme that synthesises the cholesterol precursor mevalonate.1
Statins can cause a number of muscle-related symptoms. Rhabdomyolysis is the most feared complication characterised by skeletal muscle breakdown resulting in muscle discomfort and weakness, with increases in CK activity to >10 times the upper limit of normal.2 Once intracellular muscle components are released, renal failure can develop, as haem proteins cause renal vasoconstriction, free radical release, and renal tubular obstruction by forming myoglobin casts. Hyperkalaemia, hypocalcaemia, hyperphosphataemia, disseminated intravascular coagulation and hepatic dysfunction (secondary to proteases released by muscle cells) are often encountered in severe cases.3
The incidence of rhabdomyolysis is low, occurring in about three cases per 100 000 patient-years of statin treatment, but carries a 10% mortality.4 Rhabdomyolysis can develop at any time during treatment, on average after 1 year.4 5
The risk of rhabdomyolysis is dose-related and directly proportional to plasma statin concentration, although the exact mechanism is obscure. Statins may reduce cholesterol content in cell membranes, making them unstable, but the incidence of rhabdomyolysis is unrelated to the degree of plasma cholesterol reduction.1 4 In addition, statins may impair oxidative phosphorylation and dysregulate apoptotic pathways in skeletal muscle.1
Raised plasma statin concentrations occur primarily through pharmacokinetic interactions with other drugs. Most statins undergo significant first-pass metabolism by cytochrome P450 (CYP450) followed by biliary excretion, conjugation or renal excretion.6 Inhibition of any of these steps can cause a rise in plasma statin concentrations.7 Unsurprisingly, 58% of cases of statin-induced rhabdomyolysis are associated with co-administration of such drugs.1 The pharmacokinetic profile of each statin determines the potential pharmacokinetic interactions with other drugs. Lovastatin and simvastatin are heavily reliant on CYP450 3A4 metabolism, but only 20% of atorvastatin is metabolised by this pathway. Fluvastatin is metabolised by CYP450 2A9, and pravastatin and rosuvastatin are excreted in urine and faeces, respectively, with no significant CYP450 metabolism.4 7
Rhabdomyolysis can occur at any time during statin treatment.
Drugs that inhibit cytochrome P450 can precipitate muscle toxicity.
Biological characteristics can identify patients at high risk of statin toxicity.
Lipid-lowering treatment after statin rhabdomyolysis is challenging.
Patients taking statins should be advised to report muscle symptoms, and rhabdomyolysis should always be considered.
Despite the co-prescription of interacting drugs in up to one-third of all statin prescriptions, only 3% of patients experience adverse reactions.6 The risk of rhabdomyolysis is modulated by biological factors that affect the volume of distribution (eg, age) and reduce drug metabolism (eg, renal impairment). Genetic polymorphisms of enzymes involved in statin metabolism may also explain the variability in the development of rhabdomyolysis. Table 1 summarises these factors and common drugs that interact with statins.1 5–7
Treatment of statin-induced rhabdomyolysis requires withdrawal of all offending drugs. Aggressive fluid replacement with saline has been shown to reduce the development of renal failure. Despite theoretical advantages, there is no clinical evidence to support intravenous mannitol, bicarbonate or plasma exchange to remove myoglobin. Renal replacement therapy is used in patients with acute renal failure with conventional indications.3
The optimum lipid-lowering treatment after rhabdomyolysis is unclear. Some authorities advocate that this should be limited to dietary modification and resin monotherapy, as rechallenging with a lower dose or another statin is often unsuccessful. In addition, muscle toxicity has been reported with niacin, fibrates and ezetimibe, so their use is similarly discouraged.5 We took a pragmatic approach to this problem and, under close supervision, reintroduced atorvastatin because the long-term risks of untreated hypercholesterolaemia were high and rhabdomyolysis was precipitated by the introduction of an interacting drug, which was subsequently discontinued. The patient tolerated atorvastatin well.
There is one previous report of rhabdomyolysis induced by fusidic acid and atorvastatin with high plasma concentrations of both drugs.8 Fusidic acid metabolism is poorly understood, but is thought to be eliminated by hepatic metabolism and biliary excretion.9 Saturation of shared metabolic pathways is likely to have precipitated rhabdomyolysis. Flucloxacillin has the potential to induce CYP450 3A4 and may have contributed to the delay in the development of rhabdomyolysis.10 Unfortunately, we did not measure drug concentrations. To our knowledge, there are no reported cases of rhabdomyolysis with flucloxacillin alone. A Committee on Safety of Medicines (CSM) “yellow card” was submitted.
Rhabdomyolysis is a rare complication of statin use and is caused by the interaction between drugs, genetic and other biological modifiers, and concurrent illness. Although the exact mechanism of toxicity is not known, patients at high risk can be identified by their clinical profile. Adverse events can be prevented by carefully considering the pharmacokinetics of the statin involved and other co-prescribed medication. Both doctors and patients should be aware of these potential interactions, especially since the introduction of some statins as over-the-counter drugs. Awareness and vigilance for such events will allow early and effective treatment.
Competing interests: None.
Patient consent: Informed patient consent was obtained for publication of the details in this report.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.